Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 88, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 22, 2017, 5:32 AM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2017, 5:32 AM CDT (10:32 UTC)
- Expired
- Oct 22, 2017, 7:30 AM CDT
- In force
- 118 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 5:40 AM CDT | FLASH FLOOD | 1 Sw New Iberia, LA | MULTIPLE ROADS ACROSS IBERIA PARISH ARE IMPASSABLE DUE TO FLOOD WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1928 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
225
WGUS54 KLCH 221032
FFWLCH
LAC045-099-101-221230-
/O.NEW.KLCH.FF.W.0088.171022T1032Z-171022T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
532 AM CDT SUN OCT 22 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Iberia Parish in south central Louisiana...
Northwestern St. Mary Parish in south central Louisiana...
Central St. Martin Parish in south central Louisiana...
* Until 730 AM CDT
* At 530 AM CDT, Doppler radar indicated thunderstorms continuing to
produce heavy rain across the warned area. 1 to 3 inches have
fallen over the past hour across parts of the warned area, with 6
to 8 inches since midnight.
* Some locations that will experience flooding include...
New Iberia, Franklin, St. Martinville, Jeanerette, Cypremort Point,
Baldwin, Loreauville, Glencoe, Lydia, Acadiana Regional Airport,
Sorrel, Cote Blanche Island, Lake Fausse Pointe, Charenton and
Weeks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2969 9152 2974 9162 2975 9160 2976 9162
2971 9188 2973 9186 2976 9188 2980 9185
2978 9183 2982 9182 2984 9191 2984 9188
2985 9191 3010 9189 3018 9170 3017 9156
3013 9146 3010 9146 3009 9138 3006 9136
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 4:55 AM CDT, 37 minutes earlier.
Area forecast discussion, Oct 22, 4:55 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
455 AM CDT Sun Oct 22 2017
.SYNOPSIS...
A persistent area of thunderstorms has been occurring acrs
portions of Acadiana since last evening, with periods of intense
rainfall since the beginning of this shift (05Z). During this
time, rainfall amounts of four to six inches have fallen acrs
parts of Iberia, Saint Mary and Saint Martin Parishes, prompting
the issuance of Flash Flood Warnings for these areas. This area
is within a zone of high moisture (precip water around 1.9 inches
per GPS-TPW), and focused along an area of enhanced low level
convergence, with lift augmented by shortwave energy over the
area.
Meanwhile, a large band of thunderstorms extends from near Little
Rock southwest towards Tyler and into central TX near Waco. This
band is associated with a cold front that is progressing quickly
southeast early this morning.
24
&&
.DISCUSSION...
Recent HRRR guidance suggests the cluster of storms over Acadiana
will diminish, with activity lifting northeast early this morning.
However, recent radar trends have indicated otherwise with
additional storms developing further southwest over the coastal
waters. Will continue to monitor this activity the next few hours,
as a flash flood watch may be needed, especially with additional
convection is expected later today with the passage of the cold
front.
The line of storms to the northwest is expected to reach the
northwestern CWA around 12Z, and quickly cross the area this
morning, reaching the Acadiana region by early aftn. This
activity will be associated with a pre-frontal trough, with the
actual front lagging by about 3 to 4 hours. Additional showers
could accompany the front as it moves through the region during
the aftn. The overall risk of severe weather still appears minimal
with weak shear and modest CAPE, but a slight increase in diurnal
instability could result in an isolated storm or two capable of
producing strong to marginally severe wind gusts or small hail,
especially acrs eastern portions of the area. Heavy rainfall will
also be possible within some of the storms. This is not expected
to pose any problems acrs much of the area, especially with the
rather quick progression of storms from west to east. However,
minor flooding of low-lying and poor drainage areas acrs Acadiana
will be possible due to saturated conditions from overnight
storms.
By this evening, drier northwesterly flow will develop aloft as
an upper trough moves over the lower MS valley, bringing an end
to the rain with skies expected to clear from west to east
overnight. Cooler air will spread into the area, with lows
falling into the 50s tonight, and highs in the 70s Monday aftn.
The cool and dry weather will get an additional boost late Monday
into early Tuesday as a second front moves through the area. With
dry air over the area (precip water will be well below one inch),
no rainfall is expected with the front, but it will bring even
cooler temperatures to the area. By Wednesday morning lows are
expected to fall into the 40s acrs much of the area, and into the
upper 40s/lower 50s on Thursday. Aftn highs from Tuesday through
Thursday are expected to be in the 70s along with abundant
sunshine.
Sfc high pres will quickly cross the region Thursday into Friday,
resulting in a slight warmup by Friday. Model guidance continues
to advertise another front toward the end of the week, but still
with little agreement on timing. Continued to go with Superblend
guidance, which leans toward a fropa during the day Friday
followed by cooler temperatures to start the weekend.
24
&&
.MARINE...
Onshore flow today will shift offshore during the aftn as a cold
front crosses the region. Widespread showers and tstms can be
expected along and ahead of the front today. Offshore flow will
strengthen tonight and continue into Monday as cooler and drier
air moves into the area, and this has prompted Exercise Caution
headlines for these periods of the coastal waters fcst.
A secondary front will move acrs the coastal waters late Monday
night into early Tuesday, reinforcing the strong offshore flow
through midweek. Winds and seas are expected to increase further
with the passage of this front, and Small Craft Advisories may be
required from Tuesday into Wednesday. Winds will diminish late
Wednesday as high pres becomes centered over the northwest Gulf of
Mexico, with onshore flow returning by Thursday.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 79 52 76 50 / 100 10 0 0
LCH 82 57 78 53 / 100 10 0 0
LFT 82 58 76 53 / 100 20 0 0
BPT 81 55 78 54 / 90 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution from this evening through Monday
evening for GMZ450-452-455-470-472-475.
&&
PUBLIC...24Hazardous weather outlook, Oct 22, 5:17 AM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 517 AM CDT Sun Oct 22 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 231030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 517 AM CDT Sun Oct 22 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected across the area today. While the overall risk for severe weather is minimal, some isolated strong to marginally severe storms will be possible. The primary threats will be strong wind gusts and small hail. In addition, storms will be capable of producing occasional cloud to ground lightning and locally heavy rainfall. Minor flooding will also be possible across lower Acadiana where heavy rainfall fell overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry and cool weather is expected through much of the week. Another front will approach the area by Friday into Saturday, bringing the next chance for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. GMZ430-432-435-450-452-455-470-472-475-231030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 517 AM CDT Sun Oct 22 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Showers and thunderstorms will increase during the day as a cold front moves through the area. Stronger storms will be capable of producing gusty winds, heavy rainfall and occasional to frequent cloud to water lightning. Winds will shift offshore by late today and increase overnight. Exercise caution conditions are expected to develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong offshore flow will continue, with winds and seas expected to increase further with the passage of another front early Tuesday. Exercise caution conditions will persist into Monday with Advisory conditions possible from Tuesday into Wednesday. Winds and seas will decrease by late Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
In the hours before
Special weather statement, Oct 22, 1:19 AM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
119 AM CDT SUN OCT 22 2017
LAZ053-220700-
Iberia LA-
119 AM CDT SUN OCT 22 2017
...SPECIAL WEATHER STATEMENT...
At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lydia, or near Avery Island, moving north at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New Iberia, Avery Island, Loreauville, Coteau, Lydia and Acadiana
Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2981 9183 2982 9182 2984 9188 2982 9192
2982 9196 2983 9196 2983 9194 2984 9196
3001 9198 3007 9195 3007 9191 3006 9190
3007 9187 3004 9182 3009 9176 3011 9176
3012 9170 2983 9173 2981 9176
TIME...MOT...LOC 0618Z 180DEG 13KT 2990 9184
13Special weather statement, Oct 22, 4:37 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
437 AM CDT SUN OCT 22 2017
LAZ053-054-221015-
Iberia LA-St. Mary LA-
437 AM CDT SUN OCT 22 2017
...SPECIAL WEATHER STATEMENT...
At 437 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charenton to near Glencoe. Movement was
northeast at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Franklin, Jeanerette, Baldwin, Sorrel, Glencoe and Charenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2996 9143 2995 9147 2995 9146 2993 9145
2982 9152 2980 9172 2999 9159 3002 9139
TIME...MOT...LOC 0937Z 229DEG 11KT 2995 9153 2984 9164
13The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:40 PM CDT | Areal Flood Advisory | LCH | Rapides | 5 hr |
| Oct 22, 12:50 AM CDT | Areal Flood Advisory | LCH | Iberia, St. Mary | 115 min |
| Oct 22, 1:19 AM CDT | Special Weather Statement | LCH | Saint Martin | 41 min |
| Oct 22, 1:38 AM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 112 min |
| Oct 22, 3:30 AM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 2 hr |
| Oct 22, 4:37 AM CDT | Special Weather Statement | LCH | Saint Martin | 38 min |
| Oct 22, 6:23 AM CDT | Special Weather Statement | LCH | Vernon | 37 min |
| Oct 22, 7:00 AM CDT | Special Weather Statement | LCH | Beauregard, Rapides, Vernon | 45 min |
| Oct 22, 7:35 AM CDT | Areal Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 115 min |
| Oct 22, 7:41 AM CDT | Special Weather Statement | LCH | Beauregard, Calcasieu | 49 min |
| Oct 22, 7:44 AM CDT | Special Weather Statement | LCH | Allen, Avoyelles, Evangeline, Rapides | 46 min |
| Oct 22, 8:26 AM CDT | Special Weather Statement | LCH | Acadia, Allen, Calcasieu, Cameron, Jefferson Davis | 64 min |
| Oct 22, 8:31 AM CDT | Special Weather Statement | LCH | Avoyelles, Evangeline, Lafayette, Saint Landry | 44 min |
| Oct 22, 8:40 AM CDT | Special Marine Warning | LCH | 65 min | |
| Oct 22, 8:48 AM CDT | Severe Thunderstorm Warning | LCH | Cameron | 27 min |
| Oct 22, 9:13 AM CDT | Severe Thunderstorm Warning | LCH | Cameron | 32 min |
| Oct 22, 9:19 AM CDT | Special Marine Warning | LCH | 56 min | |
| Oct 22, 9:24 AM CDT | Special Weather Statement | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 66 min |
| Oct 22, 9:30 AM CDT | Areal Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 3 hr |
| Oct 22, 9:41 AM CDT | Special Marine Warning | LCH | 64 min | |
| Oct 22, 10:10 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 35 min |
| Oct 22, 10:15 AM CDT | Special Marine Warning | LCH | 60 min | |
| Oct 22, 10:43 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 32 min |
| Oct 22, 10:49 AM CDT | Special Marine Warning | LCH | 56 min | |
| Oct 22, 11:18 AM CDT | Small Craft Advisory | LCH | 16 hr | |
| Oct 22, 11:19 AM CDT | Special Marine Warning | LCH | 86 min | |
| Oct 22, 11:23 AM CDT | Special Marine Warning | LCH | 97 min | |
| Oct 22, 11:30 AM CDT | Special Marine Warning | LCH | 60 min | |
| Oct 22, 11:47 AM CDT | Special Marine Warning | LCH | 58 min | |
| Oct 22, 12:26 PM CDT | Special Marine Warning | LCH | 64 min | |
| Oct 22, 1:38 PM CDT | Special Marine Warning | LCH | 67 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.